Pharmacotherapy to protect the neuromuscular junction after acute organophosphorus pesticide poisoning
Department of Emergency Medicine, Division of Medical Toxicology
Emergency Medicine | Medical Toxicology
Organophosphorus (OP) pesticide poisoning is a leading cause of morbidity and mortality in the developing world, affecting an estimated three million people annually. Much of the morbidity is directly related to muscle weakness, which develops 1-4 days after poisoning. This muscle weakness, termed the intermediate syndrome (IMS), leads to respiratory, bulbar, and proximal limb weakness and frequently necessitates the use of mechanical ventilation. While not entirely understood, the IMS is most likely due to persistently elevated acetylcholine (ACh), which activates nicotinic ACh receptors at the neuromuscular junction (NMJ). Thus, the NMJ is potentially a target-rich area for the development of new therapies for acute OP poisoning. In this manuscript, we discuss what is known about the IMS and studies investigating the use of nicotinic ACh receptor antagonists to prevent or mitigate NMJ dysfunction after acute OP poisoning.
DOI of Published Version
Ann N Y Acad Sci. 2016 Jun;1374(1):86-93. doi: 10.1111/nyas.13111. Epub 2016 Jun 3. Link to article on publisher's site
Annals of the New York Academy of Sciences
Bird, Steven B.; Krajacic, Predrag; Sawamoto, Keigo; Bunya, Naofumi; Loro, Emanuele; and Khurana, Tejvir S., "Pharmacotherapy to protect the neuromuscular junction after acute organophosphorus pesticide poisoning" (2016). Emergency Medicine Publications and Presentations. 132.